Colorado, 2009

Hail in Colorado, July 28, 2009

July 28, 2009 · NWS BOU · 2 events in 2 counties and zones

A severe thunderstorm produced quarter size hail near Agate.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced quarter size hail near Agate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 28, 1:35 PM MST, 6 hours 25 minutes earlier.

Area forecast discussion, Jul 28, 1:35 PM MST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
235 PM MDT TUE JUL 28 2009

.SHORT TERM...AMS HAS BEEN TO COOL SO FAR THIS AFTN TO PRODUCE MUCH
IN THE WAY OF TSTMS.  SFC BASED CAPES GENERALLY IN THE 400-800 J/KG
RANGE WITH LITTLE IN THE WAY OF CIN LEFT.  SHOULD SEE SCT SHOWERS
DEVELOP THE REST OF THIS AFTN...BUT WL DROP TSTM COVERAGE TO ISOLD.
WEAK QG ASCENT WILL BE OVER THE AREA OVRNGT AS A SYSTEM OVER MONTANA
SLIDES TO THE SOUTHEAST.  MSTR WL RMN IN PLACE OVERNIGHT SO WL KEEP
THE MENTION OF ISOLD SHOWERS IN THE GRIDS AS WELL.  A COLD FRONT
ASSOCIATED WITH THE SYSTEM WILL MOVE INTO THE URBAN CORRIDOR IN THE
15-18Z TIME FRAME WEDNESDAY MORNING.  COULD SEE SHOWERS DEVELOPING
ALONG THE FRONT AS IT SLIDES SOUTH WEDNESDAY MORNING.  LOW LEVEL
UPSLOPE WILL DEVELOP IN ITS WAKE.  FCST SOUNDINGS WEDNESDAY AFTN
RANGE FM 400-800 J/KG SO AGAIN MARGINAL INSTBY.  WL STICK WITH SCT
COVERAGE ON THE SHOWERS BUT PROSPECTS OF TSTMS DOES NOT LOOK THAT
GREAT DURING THE DAY.  WL AGAIN GO WITH ISOLD TSTM COVERAGE. PW
VALUES AROUND ONE INCH...SO HEAVY RAIN WOULD AGAIN BE THE MAIN
THREAT...ESPECIALLY ALONG THE FRONT RANGE FOOTHILLS AND PALMER
DIVIDE AREAS.  FORCING ALOFT IS GENERALLY SUBSIDENT AOA 700 MB UNTIL
WEDNESDAY EVENING...SO PCPN WILL HAVE TO RELY ON LOW LVL UPSLOPE AND
AFTN HEATING.  SHUD SEE MAX TEMPERATURES SIMILAR TO TODAY SO AGAIN
VERY COOL VS SEASONAL NORMS.

.LONG TERM...COMBINATION OF DEEP MOIST UPSLOPE TO AROUND 700 MB AND
MODEST QG VERTICAL VELOCITIES SUPPORT A DECENT CHANCE FOR RAIN
WEDNESDAY EVENING...PARTICULARY ALONG FOOTHILLS AND ADJACENT PLAINS.
SHEAR AND LAPSE RATES NOT FAVORABLE FOR ORGANIZED STORMS...BUT
ENOUGH TO KEEP A CHANCE OF STORMS. QG ASCENT MOVES EAST OF AREA
OVERNIGHT... DECREASING THE CHANCES FOR RAIN. ABUNDANT LOW LEVEL
MOISTURE AND UPSLOPE EAST OF THE MOUNTAINS SUPPORT THE DEVELOPMENT
OF FOG DURING THE EARLY MORNING HOURS THURSDAY. BY 18Z...THE AIRMASS
BECOMES SUBSIDENT AND DRIES OUT ACCORDING TO THE NAM CROSS SECTIONS
THUS LIMITING THE CHANCES FOR STORMS. THIS PATTERN COULD BE A BIT
OVERDONE...BUT THAT SUBSIDENCE SHOWS UP NICELY IN THE QG VERTICAL
VELOCITY PROGS. WILL KEEP THE CURRENT CHANCE POPS FOR MOUNTAINS
FOOTHILLS AND ADJACENT PLAINS...THOUGH MAY BE A BIT ROBUST. THE
SLIGHT CHANCE POPS FOR AREAS FURTHER EAST SEEM ON TRACK. WHATEVER
ACTIVITY THAT DEVELOPS THURSDAY AFTERNOON SHOULD BE GONE BY
MIDNIGHT. TEMPERATURE AND THICKNESS PROGS SUGGEST THURSDAYS HIGHS
IN THE LOWER 70S ACROSS THE PLAINS...WHICH IS NOW IN LINE WITH THE
BOTH THE NAM AND GFS GUIDANCE VALUES. CURRENT TEMPERATURE GRIDS
INDICATE LOWER 70S...WHICH SEEMS REASONABLE AT THIS POINT. ON
FRIDAY...MODELS INDICATE FAIRLY DRY AND STABLE AIRMASS ACROSS AREA
AS UPPER LEVEL RIDGE BEGINS TO MOVE INTO THE GREAT BASIN. CROSS
SECTIONS SHOW MOST OF MOISTURE AROUND 700 MB. STILL ENOUGH MOISTURE
AND MID LEVEL INSTABILITY FOR A SLIGHT CHANCE OF STORMS DURING THE
AFTERNOON. TEMPERATURE AND THICKNESS PROGS SUGGEST HIGHS ACROSS THE
PLAINS WARMING INTO THE 80S...WHICH SEEMS REASONABLE. THIS PATTERN
EXPECTED TO PERSIST INTO THE WEEKEND AND THE BEGINNING OF NEXT
WEEK...WITH A SLIGHT CHANCE FOR STORMS EACH AFTERNOON AND EVENING.
MEDIUM RANGE MODELS...PARTICULARLY THE GFS...SUGGEST PASSAGE OF A
COLD FRONT SATURDAY MORNING AND AGAIN TUESDAY MORNING...WHICH COULD
BRING COOLER TEMPERATURES AND A BETTER CHANCE FOR STORMS. FOR
NOW...WILL HOLD OFF ON ANY CHANGES AT THIS POINT AND WAIT TO SEE
WHAT THE UPCOMING MODEL RUNS SUGGEST.

&&

.AVIATION...WEAK NNELY SFC WINDS WILL CONTINUE THRU ERLY EVENING
THEN TRANSTION TO DRAINAGE.  COOL AMS HAS PREVENTED THE DEVELOPMENT
OF TSTMS SO FAR THIS AFTN.  THREAT MAY MORE IN THE WAY OF LIGHT RAIN
SHOWERS VS TSTMS.  WL KEEP THE MENTION OF TSTSM IN THE VICINITY
UNTIL 01Z.  MVFR CIGS MAY DEVELOP OVERNIGHT WITH THE POTENTIAL FOR
SOME LOW STRATUS OR FOG LATE.  WITH ALL THE CLOUD COVER AROUND DO
NOT EXPECTED THE VSBYS TO BE AS LIMITED AS THIS MORNING.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

COOPER/D-L
Hazardous weather outlook, Jul 28, 9:50 AM MST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1050 AM MDT TUE JUL 28 2009

COZ030>051-291200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1050 AM MDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING.  THE STRONGER STORMS WILL PRODUCE HEAVY
RAIN...GUSTY WINDS TO 50 MPH AND SMALL HAIL.  THE MAJORITY OF THE
STORMS WILL REMAIN BELOW SEVERE LIMITS TODAY DUE TO MARGINAL
INSTABILITY ALONG WITH THE COOLER TEMPERATURES.  ONE OR TWO STORMS
HOWEVER COULD STILL PRODUCE HAIL UP TO ONE INCH IN DIAMETER AND WIND
GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UNSEASONABLY COOL AND MOIST WEATHER PATTERN WILL CONTINUE OVER
THE OUTLOOK AREA THROUGH THE END OF THE WEEK...PARTICULARLY EAST OF
THE MOUNTAINS.  A SERIES OF FRONTAL SURGES COUPLED WITH THE PASSAGE
OF UPPER LEVEL WEATHER DISTURBANCES WILL BRING CONSIDERABLE
CLOUDINESS...SCATTERED SHOWERS AND MUCH COOLER TEMPERATURES TO THE
PLAINS WEDNESDAY AND THURSDAY.  WARMER TEMPERATURES ARE EXPECTED
OVER THE WEEKEND BUT...THE CHANCE OF AFTERNOON SHOWERS WILL LINGER
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY OR TONIGHT.

COOPER/DANKERS

In the hours before

Special weather statement, Jul 28, 7:47 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
847 PM MDT TUE JUL 28 2009

COZ035-039-290330-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY CO-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
847 PM MDT TUE JUL 28 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  EAST CENTRAL BOULDER COUNTY

AT 846 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL...AND WIND GUSTS
TO AROUND 50 MPH.  THIS STORM WAS LOCATED 11 MILES NORTHWEST OF
NIWOT...OR 31 MILES SOUTHWEST OF FORT COLLINS...MOVING SOUTHEAST AT
25 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO NIWOT...
LAFAYETTE...LONGMONT AND NORTHEASTERN BOULDER.

THIS STORM WILL ALSO PRODUCE A SHORT PERIOD OF TORRENTIAL RAIN...UP
TO AN INCH IN 20 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.

&&

LAT...LON 4018 10505 3996 10506 4014 10539 4024 10535
TIME...MOT...LOC 0246Z 299DEG 23KT 4016 10532

GIMMESTAD

The radar

The Denver radar (KFTG), 62 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Boulder

When
July 28, 8:00 PM MST
Where
Boulder County, 2.07 mi S of Niwot
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.070, -105.170

Hail, Elbert

When
July 28, 10:56 PM MST
Where
Elbert County, 14.2 mi ENE of Kiowa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.420, -104.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182125, 182126.